Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 5:21 AM CDT for Olmsted County, Wabasha County, Winona County, Minnesota; Buffalo County, Wisconsin. It was in force for 73 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 5:21 AM CDT (10:21 UTC)
- Expired
- Aug 10, 2020, 6:34 AM CDT
- In force
- 73 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:09 AM CDT | HAIL 0.25 | 1 W Stockton, MN | |
| Aug 10, 6:25 AM CDT | HAIL 0.5 | 3 Ese Stockton, MN | WIND GUSTS TO 30 MPH AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
304
WUUS53 KARX 101021
SVRARX
MNC109-157-169-WIC011-101145-
/O.NEW.KARX.SV.W.0073.200810T1021Z-200810T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
521 AM CDT Mon Aug 10 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Winona County in southeastern Minnesota...
East central Olmsted County in southeastern Minnesota...
Eastern Wabasha County in southeastern Minnesota...
Buffalo County in west central Wisconsin...
* Until 645 AM CDT.
* At 520 AM CDT, severe thunderstorms were located along a line
extending from Wabasha to 6 miles north of Plainview to near Elgin,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Wabasha around 525 AM CDT.
Kellogg around 540 AM CDT.
Alma, Buffalo City and Modena around 550 AM CDT.
Buffalo and Altura around 555 AM CDT.
Rollingstone around 610 AM CDT.
Goodview and Fountain City around 615 AM CDT.
Winona around 620 AM CDT.
Other locations impacted by these severe thunderstorms include
Whitewater State Park, Pioneer Campground, Merrick State Park,
Czechville, Lock And Dam 5 A, County Roads 9 And 10 and Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 9198 4441 9208 4445 9207 4457 9153
4425 9153 4421 9160 4418 9160 4417 9161
4414 9156 4410 9154 4404 9157 4403 9156
4400 9145 4399 9241
TIME...MOT...LOC 1020Z 268DEG 26KT 4439 9208 4425 9220 4414 9231
HAIL...1.00IN
WIND...60MPH
$$
CA2 follow-up statements
028
WWUS53 KARX 101103
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
603 AM CDT Mon Aug 10 2020
MNC109-157-101112-
/O.CAN.KARX.SV.W.0073.000000T0000Z-200810T1145Z/
Olmsted MN-Wabasha MN-
603 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OLMSTED AND
EASTERN WABASHA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled. However, hail,
gusty winds, and heavy rain are possible with additional storms in
the area.
LAT...LON 4419 9192 4420 9186 4423 9189 4425 9189
4427 9190 4429 9193 4431 9191 4435 9194
4441 9153 4425 9153 4421 9160 4418 9160
4417 9161 4414 9156 4410 9154 4404 9157
4403 9156 4400 9145 4399 9208
TIME...MOT...LOC 1102Z 271DEG 34KT 4429 9164 4412 9168 4395 9183
$$
MNC169-WIC011-101145-
/O.CON.KARX.SV.W.0073.000000T0000Z-200810T1145Z/
Winona MN-Buffalo WI-
603 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHERN WINONA AND SOUTHEASTERN BUFFALO COUNTIES...
At 602 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Arcadia to Fountain City to near
Lewiston, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Winona around 605 AM CDT.
Other locations impacted by these severe thunderstorms include
Waumandee, Montana, Merrick State Park, Czechville, Highway 95 And
County G, Lock And Dam 5 A and Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9192 4420 9186 4423 9189 4425 9189
4427 9190 4429 9193 4431 9191 4435 9194
4441 9153 4425 9153 4421 9160 4418 9160
4417 9161 4414 9156 4410 9154 4404 9157
4403 9156 4400 9145 4399 9208
TIME...MOT...LOC 1102Z 271DEG 34KT 4429 9164 4412 9168 4395 9183
HAIL...1.00IN
WIND...60MPH
$$
CA448
WWUS53 KARX 101134
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
634 AM CDT Mon Aug 10 2020
MNC169-WIC011-101143-
/O.CAN.KARX.SV.W.0073.000000T0000Z-200810T1145Z/
Winona MN-Buffalo WI-
634 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WINONA AND
SOUTHEASTERN BUFFALO COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Winona County until 645 AM CDT.
LAT...LON 4419 9192 4420 9186 4423 9189 4425 9189
4427 9190 4429 9193 4431 9191 4435 9194
4441 9153 4425 9153 4421 9160 4418 9160
4417 9161 4414 9156 4410 9154 4404 9157
4403 9156 4400 9145 4399 9208
TIME...MOT...LOC 1130Z 268DEG 26KT 4430 9135 4413 9139 4396 9154
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:21 AM CDT, 3 hours earlier.
Area forecast discussion, Aug 10, 2:21 AM CDT, 3 hours before
Area Forecast Discussion National Weather Service La Crosse WI 221 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and tonight) Issued at 221 AM CDT Mon Aug 10 2020 Early morning radar imagery showed a cluster of severe storms moving through the Twin Cities area, just ahead of a southwest to northeast oriented surface cold front. SPC mesoanalysis suggests 3000+ J/kg of MUCAPE ahead of these storms with effective shear of 35 to 40 kts continuing southeast with them. In addition, low level moisture transport, while not particularly strong, does look to persist through sunrise. Therefore, thinking these storms should continue into the forecast area, with additional development expected as the front continues to advance southeastward. Time of day suggests damaging wind would be tough to come by, but have seen a 50+ kt gust or two at times as additional cores form and combine with ongoing convection. That said, hail should be the main threat as these storms move in this morning. Meanwhile, expect additional storms to form across southern South Dakota and eventually develop into an eastward moving MCS that tracks across Iowa and possibly clips far southwest Wisconsin today. Already seeing some signs of this occurring with light showers forming along what seems to be a weak secondary surface boundary. Eventually, expect this to develop into an eastward moving MCS that moves across Iowa today. It should eventually catch up to the main boundary and bring a strong to severe storm threat to far southern portions of the forecast area. Said threat will really depend on how far southeast the main front makes it, with areas behind said front seeing much less of a threat. Otherwise, could see some lighter showers farther north associated with the aforementioned secondary boundary as it slowly sinks southward this afternoon. Any precip should exit by late afternoon/early evening with high pressure building in behind the front. This should lead to clearing skies tonight, with perhaps some fog forming in the MS River tributaries, though winds just above the surface look like they might be a bit too strong for more widespread development. .LONG TERM...(Tuesday through Sunday) Issued at 221 AM CDT Mon Aug 10 2020 Upper level flow looks to remain zonal through much of the period with surface high pressure building in and leading to quiet weather through Wednesday morning or so. Models are in good agreement then of several shortwave troughs moving through the forecast area and bringing off and on shower and storm chances through the remainder of the period. While quite a bit of model spread remains timing and strength (though nothing looks overly strong), GEFS members seem to be in pretty good agreement of the first chances moving in Wednesday. That said, the 10.00Z GFS/ECMWF/NAM all remain dry, so forecast confidence remains fairly low. Otherwise, expect seasonable temperatures into next weekend, with highs generally in the 80s and lows in the 50s and 60s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1139 PM CDT Sun Aug 9 2020 Cold front now extends across southwest Minnesota, with some thunderstorms firing ahead of it. Expect storms to become more widespread overnight as the front continues to advance, and local TAF sites could be affected in the early morning hours. Once this system clears later Monday morning, VFR conditions will return to the area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck/CA LONG TERM...CA AVIATION...DMD
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 308 AM CDT Mon Aug 10 2020 IAZ008>011-018-019-029-030-WIZ054-055-061-110815- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Scattered storms today. A few could be strong with hail, gusty winds and locally heavy rain the threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...and western into north central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly this morning. A few could be strong to severe early with a hail, damaging wind and heavy rain threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Timing of early morning storms likely precludes spotter activation. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/CA
In the hours before
Special weather statement, Aug 10, 3:58 AM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service La Crosse WI 358 AM CDT Mon Aug 10 2020 MNZ079-086>088-WIZ032-033-101100- Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Alma, Arcadia, and Whitehall 358 AM CDT Mon Aug 10 2020 ...Line of Strong to Severe Storms to Impact parts of Southeast Minnesota into West-Central Wisconsin This Morning... A line of storms will continue eastward into parts of southeast Minnesota and west-central Wisconsin this morning. These storms have a history of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
Special weather statement, Aug 10, 4:55 AM CDT, 26 minutes before
Special Weather Statement National Weather Service La Crosse WI 455 AM CDT Mon Aug 10 2020 MNZ094>096-101200- Mower-Fillmore-Houston- Including the cities of Austin, Preston, and Caledonia 455 AM CDT Mon Aug 10 2020 ...Strong to Severe Storms to Impact parts of Southeast Minnesota This Morning... Strong to severe storms will continue eastward in parts of southeast Minnesota this morning. These storms have a history of producing large hail, strong to damaging wind gusts, and heavy rainfall. Be sure to have multiple ways to receive warnings and take shelter indoors if storms approach your location. CA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:20 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 85 min |
| Aug 10, 5:56 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 49 min |
| Aug 10, 8:47 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 73 min |
| Aug 10, 6:20 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 55 min |
| Aug 10, 6:51 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 54 min |
| Aug 10, 7:20 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 70 min |
| Aug 10, 11:44 AM CDT | Special Weather Statement | ARX | Crawford, Grant | 46 min |
| Aug 10, 12:04 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland | 41 min |
| Aug 10, 12:37 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 38 min |
| Aug 10, 1:15 PM CDT | Tornado Warning | ARX | Grant | 15 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.